Georgia, 2021

Damaging Wind in Georgia, July 10, 2021

July 10, 2021 · NWS CHS · 1 event in 1 county or zone

Scattered to numerous thunderstorms developed in the afternoon hours across much of southeast Georgia. A few of these thunderstorms became strong enough to produce damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered to numerous thunderstorms developed in the afternoon hours across much of southeast Georgia. A few of these thunderstorms became strong enough to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 10, 2:21 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 10, 2:21 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
321 PM EDT Sat Jul 10 2021

.SYNOPSIS...
A weak trough of low pressure will linger across the area this
evening. High pressure will then build over the area through next
week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Late Afternoon: Showers and thunderstorms have initiated across
parts of southeast Georgia, mainly near the coast and just
upstream of the area within the last hour or two. Much like
yesterday, convection developing across the area should remain
sub-severe, while convection well inland becomes more organized
and capable of becoming stronger while traversing western zones
across southeast Georgia. Although the threat of severe weather
remains low given weak shear and DCAPE considerably lower than
the previous day, should upstream convection cold pool and
interact with boundaries across the local area, particularly
with a seabreeze where MLCAPE around 2000 J/kg resides, a few
stronger and/or marginally severe thunderstorms could occur with
strong winds being main concern. Precip coverage should remain
highest across southeast Georgia into early evening.

Tonight: Scattered showers and thunderstorms should linger into
early evening with mesoscale boundary interactions driving the bulk
of convection. There should then be a lull in precip activity for at
least a few hours during the middle of the night, before sfc low
pressure develops across the South Carolina upstate region and
well inland across North Carolina. The formation of the sfc low
along with high pressure across the western Atlantic will help
advect moisture to the region (PWATs around 2.0 inches) within a
light south-southwest flow late. The combination of moisture
and mid-lvl vort energy advancing onshore and north should result
in few to scattered showers and thunderstorms heading into daybreak,
mainly along and east of the I-95 corridor. Overnight lows will
remain mild, generally ranging in the low-mid 70s away from the
immediate coastline.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Relatively deep tropical moisture will continue through Sunday
with PWATs around 2.2". Some shortwave energy may move through
from the south or southeast and a decent sea breeze is expected
to move inland during the day. With moderate instability
expected to develop late morning, scattered showers and tstms
expected. Farther inland where a weak surface trough will
reside, the coverage could become numerous during the afternoon
hours.

A deep layered ridge will gradually build over the western
Atlantic Monday into Tuesday. PWATs are expected to decrease to
around 1.8". Mainly scattered diurnal convection expected both
days.

Temps will be at or slightly below normal Sunday through
Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Surface high pressure will extend into the area through late
week. Aloft, ridging will persist along/near the Southeast
coast. Scattered showers and thunderstorms are possible each
day, generally driven by daytime heating and mesoscale
boundaries such as the sea breeze. Temperatures through the
period will be within a few degrees of climatology.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR conditions are expected at CHS/JZI/SAV terminals for the next
couple hours before attention turns to thunderstorm potential across
the area mid-late afternoon. Latest guidance indicates the best
coverage of thunderstorms around the SAV terminal late afternoon
where tempo MVFR conditions have been included between 20-23Z.
A thunderstorm can't be ruled out near CHS and JZI terminals as
well, but confidence remains considerably lower. Thus, only VCSH
begins around 21-22Z for these terminals and ends by 01Z this
evening. VFR conditions should prevail at all terminals for much
of the night and through late morning hours Sunday. However,
there remains a limited risk of a shower and/or thunderstorm
shifting onshore and impacting any terminal late Sunday morning.
Timing and confidence remains too low to include in the latest
TAF issuance.

Extended Aviation Outlook: Brief flight restrictions are possible
in showers and thunderstorms, mainly during the daytime hours.

&&

.MARINE...
This Evening through Tonight: A south-southwest wind will persist
through the overnight period along the southern edge of low pressure
inland and the western edge of high pressure offshore. In general,
winds should peak up to 15-20 kt near the CHS Harbor during the
next few hours. Otherwise, wind speeds will mostly be in the
10-15 kt range. Seas should average 2-3 ft.

Sunday through Thursday: A deep layered ridge across the western
Atlantic, extending into the Southeast states, will maintain a southerly
wind component. No marine concerns are expected with speeds generally
in the 10-15 knot range. Seas will average 2-4 feet, highest beyond
20 nm.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...DPB
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...DPB/JRL
MARINE...DPB/JRL
Hazardous weather outlook, Jul 10, 2:40 AM EST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
340 AM EDT Sat Jul 10 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-110745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
340 AM EDT Sat Jul 10 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

The radar

The Charleston,SC radar (KCLX), 104 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
July 10, 3:30 PM EST to 3:31 PM EST
Where
Liberty County, Mc Intosh
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.820, -81.530

Liberty County dispatch reported a tree down on a mobile home. A person inside was temporarily trapped, but was not injured. Another tree also fell on a home nearby. About 20 trees were estimated to be down in the general area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965937.